Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 17, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Oct 11, 2020, 11:11 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It took effect at Oct 12, 2020, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2020, 11:11 PM MDT (05:11 UTC)
- In effect from
- Oct 12, 2020, 12:00 PM MDT
- Expired
- Oct 12, 2020, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Hamilton County, KS, Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4464 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973 WWUS83 KDDC 120511 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1211 AM CDT Mon Oct 12 2020 KSZ061-074-084-130000- /O.NEW.KDDC.FW.W.0017.201012T1800Z-201013T0000Z/ Hamilton-Stanton-Morton- 1211 AM CDT Mon Oct 12 2020 /1111 PM MDT Sun Oct 11 2020/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 PM MDT/ this evening. * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton. * Winds...South to southwest winds 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 13 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
1 follow-up statement
268 WWUS83 KDDC 121935 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 235 PM CDT Mon Oct 12 2020 KSZ061-074-084-130000- /O.CON.KDDC.FW.W.0017.000000T0000Z-201013T0000Z/ Hamilton-Stanton-Morton- 235 PM CDT Mon Oct 12 2020 /135 PM MDT Mon Oct 12 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084... * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton. * Winds...South to southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 11, 11:00 PM MDT, 11 minutes earlier.
Area forecast discussion, Oct 11, 11:00 PM MDT, 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1200 AM CDT Mon Oct 12 2020 ...updated aviation... .SHORT TERM...(This evening through Monday) Issued at 349 PM CDT Sun Oct 11 2020 Wind and it's impacts are the focus in the the immediate timeframe. The current setup shows a dryline paralleling the highway 83 corridor spreading eastward. Models have this dryline stalling a little farther east of it's current position before being swept out altogether by a fast approaching cold front Tonight - currently positioned from west central Nebraska into northeast Colorado. Strong pressure rises and momentum transfer will likely bring some of the windiest conditions seen in quite a while. Based on trend s from the local hourly MOS products and the BUFkit sounding low level lapse rates it seems that the high wind criteria would be spotty at best, not widespread, and not likely sustained. Still, wind speeds around 35 mph and gusts around 50 to 55 mph should be fairly common as the front moves into west central Kansas counties between 8 and 9 pm and exits the Barber county are by 11 pm or so. Models suggest that the gusts drop odd like a cliff after midnight, and sustained winds drop off to single digit by the early morning hours. .LONG TERM...(Monday night through Sunday) Issued at 349 PM CDT Sun Oct 11 2020 Temperatures on Monday will, since the new airmass is little more than a Pacific front, rebound quickly on retuning downslope flow tot he mid/upper 70s, and then through the 80s Tuesday and perhaps as warm as around 90 by Wednesday. Meanwhile during these anomalously warm days, the ECMWF is showing an arctic airmass beginning to expand equatorward. The leading edge of the colder airmass will move though Wednesday night and bring an significant fall-like change for the rest of the week. The NBM is foretasting highs only i the 60s Thursday with only marginal modification by the weekend. Continued dry weather is also expected as the main height gradients and stronger northwest/source for lift flow remain over the north central and northeast parts of the county. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1200 AM CDT Mon Oct 12 2020 Any post-frontal MVFR stratus is expected to move on through during the overnight hours. VFR should then prevail for the rest of the TAF pd. Winds will continue to weaken as well through the early morning hours. High pressure will shift off to our southeast through the day. S/SW winds on the backside of the high expected during the day 10-20 kt. && .FIRE WEATHER... Issued at 112 PM CDT Sun Oct 11 2020 Already red flag criteria has begun to be met behind the eastward advancing dryline from about Scott City to Liberal this afternoon. At this time there is continued high confidence in achieving at least a short duration critical meteorological criteria, although by mid afternoon, some of those gusts above 20 mph may be few and far between. The red flag will continue for those areas west of the highway 283 corridor. Additionally, the red flag is in effect through 8 pm, to account for very strong cold frontal winds in the early evening, although once the font has moved though and marked increase in relative humidity is expected and counties may likely be rapidly dropped case by case after about 6 or 7 pm. && .PRELIMINARY POINT TEMPS/POPS... DDC 43 77 47 80 / 0 0 0 0 GCK 40 74 43 77 / 0 0 0 0 EHA 41 76 48 79 / 0 0 0 0 LBL 41 77 45 81 / 0 0 0 0 HYS 43 76 45 76 / 10 0 0 0 P28 48 76 47 80 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 1 AM CDT Monday for KSZ066-079>081- 088>090. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Sugden FIRE WEATHER...Russell
Hazardous weather outlook, Oct 11, 12:10 AM MDT, 23 hours 1 minute before
Hazardous Weather Outlook National Weather Service Dodge City KS 110 AM CDT Sun Oct 11 2020 KSZ030-031-043>046-061>066-074>081-084>090-121200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 110 AM CDT Sun Oct 11 2020 /1210 AM MDT Sun Oct 11 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A red flag warning is in effect. See message for details. Day 1 Hazards ------------- * Non-thunderstorm wind: Elevated risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- More fire weather concerns is possible during this period. Days 2-7 Hazards ---------------- * Monday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Tuesday - Fire weather: Elevated risk * Wednesday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Thursday - Non thunderstorm wind: Limited risk - Freeze: Elevated risk - Fire weather: Elevated risk * Friday - Freeze: Significant risk - Fire weather: Elevated risk * Saturday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Oct 11, 7:38 PM MDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM DUST STORM 1 ESE SCOTT STATE LAKE 38.67N 100.90W
10/11/2020 SCOTT KS EMERGENCY MNGR
VISIBILITY LESS THAN A QUARTER OF A MILE.
&&
JDFLocal storm report, Oct 11, 7:40 PM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM NON-TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
10/11/2020 M61 MPH FORD KS ASOS
ASOS STATION KDDC DODGE CITY REGIONAL
AIRPORT.
&&Local storm report, Oct 11, 7:42 PM MDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM DUST STORM 3 E ULYSSES 37.58N 101.30W
10/11/2020 GRANT KS EMERGENCY MNGR
ONE EIGHTH OF A MILE VISIBILITY IN BLOWING
DUST.
&&
JDFLocal storm report, Oct 11, 7:49 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM DUST STORM 3 ESE WAKEENEY 39.00N 99.83W
10/11/2020 TREGO KS LAW ENFORCEMENT
DUSTSTORM WITH NEAR ZERO VISIBILITY JUST
EAST OF WAKEENEY. THERE WAS A VEHICLE PILEUP
ON INTERSTATE 70 DUE TO VERY LOW VISIBILITY
IN THE BLOWING DUST.
&&
JDFLocal storm report, Oct 11, 8:18 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
918 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND GST 1 W TOULON 38.85N 99.27W
10/11/2020 M64 MPH ELLIS KS AWOS
AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS
SITE.
&&
JDFLocal storm report, Oct 11, 10:30 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM NON-TSTM WND GST 1 ESE SCOTT STATE LAKE 38.68N 100.90W
10/11/2020 M58 MPH SCOTT KS MESONET
MESONET STATION K5SCT 1 ESE SCOTT STATE
LAKE.
0625 PM DUST STORM 1 ESE SCOTT STATE LAKE 38.67N 100.90W
10/11/2020 SCOTT KS EMERGENCY MNGR
VISIBILITY LESS THAN A QUARTER OF A MILE.
0640 PM NON-TSTM WND GST 1 ESE SCOTT STATE LAKE 38.68N 100.90W
10/11/2020 M63 MPH SCOTT KS MESONET
MESONET STATION K5SCT 1 ESE SCOTT STATE
LAKE.
0700 PM DUST STORM 2 W ULYSSES 37.58N 101.39W
10/11/2020 GRANT KS PUBLIC
VISIBILITY LESS THAN A QUARTER OF A MILE IN
BLOWING DUST.
0702 PM NON-TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
10/11/2020 M63 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY. VISIBILITY
WAS 3/4 OF A MILE IN BLOWING DUST ALONG WITH
THE HIGH WINDS.
0703 PM DUST STORM 3 E ULYSSES 37.58N 101.30W
10/11/2020 GRANT KS EMERGENCY MNGR
ONE EIGHTH OF A MILE VISIBILITY IN BLOWING
DUST.
0705 PM NON-TSTM WND GST 1 ESE SCOTT STATE LAKE 38.68N 100.90W
10/11/2020 M67 MPH SCOTT KS MESONET
MESONET STATION K5SCT 1 ESE SCOTT STATE
LAKE.
0716 PM NON-TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
10/11/2020 M66 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY.
0717 PM NON-TSTM WND GST 2 NNW ULYSSES 37.60N 101.37W
10/11/2020 M59 MPH GRANT KS AWOS
AWOS STATION KULS ULYSSES.
0723 PM NON-TSTM WND GST 9 NW WILBURTON 37.14N 101.90W
10/11/2020 M59 MPH MORTON KS MESONET
MESONET STATION CGLK1 CIMARRON.
0725 PM NON-TSTM WND GST 4 WNW OGALLAH 39.00N 99.80W
10/11/2020 M62 MPH TREGO KS MESONET
MESONET STATION UP852 3.7 W OGALLAH (UPR).
0730 PM NON-TSTM WND GST 1 S WAKEENEY 39.01N 99.88W
10/11/2020 M61 MPH TREGO KS MESONET
MESONET STATION K5WKY 1 SSW WAKEENEY.
0730 PM DUST STORM 3 ESE WAKEENEY 39.00N 99.83W
10/11/2020 TREGO KS LAW ENFORCEMENT
DUSTSTORM WITH NEAR ZERO VISIBILITY JUST
EAST OF WAKEENEY. THERE WAS A VEHICLE PILEUP
ON INTERSTATE 70 DUE TO VERY LOW VISIBILITY
IN THE BLOWING DUST.
0730 PM NON-TSTM WND GST 5 WNW ELKHART 37.04N 101.97W
10/11/2020 M68 MPH MORTON KS MESONET
MESONET STATION CW8810 ELKHART.
0730 PM NON-TSTM WND GST 12 N JETMORE 38.25N 99.91W
10/11/2020 M62 MPH HODGEMAN KS MESONET
MESONET STATION K5NES US-283 @ PAWNEE R.
NESS.
0735 PM NON-TSTM WND GST 1 N SYRACUSE 38.00N 101.75W
10/11/2020 M59 MPH HAMILTON KS AWOS
AWOS STATION K3K3 SYRACUSE.
0740 PM NON-TSTM WND GST 1 ESE SCOTT STATE LAKE 38.68N 100.90W
10/11/2020 M68 MPH SCOTT KS MESONET
MESONET STATION K5SCT 1 ESE SCOTT STATE
LAKE.
0758 PM NON-TSTM WND GST 1 W TOULON 38.85N 99.27W
10/11/2020 M58 MPH ELLIS KS AWOS
AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS
SITE.
0800 PM NON-TSTM WND GST 1 W TOULON 38.85N 99.27W
10/11/2020 M64 MPH ELLIS KS AWOS
AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS
SITE.
0808 PM NON-TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
10/11/2020 M68 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY.
0837 PM NON-TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
10/11/2020 M61 MPH FORD KS ASOS
ASOS STATION KDDC DODGE CITY REGIONAL
AIRPORT.
&&Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.